What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 11, 12:50 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 11, 12:50 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1250 AM EST Sat Dec 11 2021
.SYNOPSIS...
Significantly warmer and more moist air will move into the
region tonight ahead of a strong cold front that will push east
through the Ohio Valley late tonight into Saturday morning.
Ahead of the cold front, showers and embedded thunderstorms will
become more widespread tonight into early Saturday. Windy
conditions will develop on Saturday as a colder airmass moves
into the region behind the cold front. Calmer and seasonably
mild conditions will evolve Sunday into early next week.
&&
.NEAR TERM /THROUGH TODAY/...
Just some minor changes to the forecast this evening.
A vigorous storm system will move east into the Great Lakes and
Ohio Valley tonight. Large scale ascent due to lowering mid
level heights and a strong LLJ will produce showers and embedded
thunderstorms. The convection at the onset should be elevated
in nature. However, models still indicate that updrafts will
become rooted in the boundary layer later tonight. As a result,
damaging winds will be the primary severe weather threat where
bows/surges occur. In addition, the threat for tornadoes exist
given the very strong shear moving into the region which will be
supportive of rotating updrafts. Tornado watches have already
been hoisted to our west/southwest, and the thinking is this
will likely happen into our area later tonight. Given the high
pwats for December, around 1.50", locally heavy rain will be
possible. We will have to watch for training storms. Models have
been hinting at a possible southwest to northeast oriented band
of heavier QPF setting up across the southern half of the CWFA.
This is where confluence and convergence may enhance the
rainfall. Finally, winds will be on the increase, sustained and
gusts. However, the strongest synoptic gusts should occur behind
the cold front on Saturday. Overnight lows are already occurring.
Expect temperatures to rise overnight into the lower to mid
60s.
Previous discussion --->
We continue to see an influx of low clouds N/NE into the ILN FA
this afternoon, a manifestation of the tremendous LL moisture
transport that has already begun across the region as a whole.
And as expected, despite the LL WAA, sfc temps have struggled a
bit to warm without much in the way of sunshine to help the
process as temps are ranging from the upper 50s in N KY to lower
50s in w-cntrl OH.
SW flow has become established both at the sfc and aloft as the
main trof axis digs and ejects into the central plains,
promoting strong deep-layer WAA across the entire region. Have
already seen the primary sfc low set up across the s-cntrl
plains, with the attendant surging theta-e boundary arcing to
the NE across the mid MS/OH Rvr Vlys. With the deepening of the
system as it ejects east into the mid MS Rvr Vly by this
evening, will see robust theta-e advection begin to evolve late
this evening and early overnight near/E of the MS Rvr and even
into the ILN FA. The entire setup will have the local area well
within the broadening open warm sector of the system, with
tremendous moisture and mass transport north into the region
through early tonight. Moisture depth thus far has been rather
shallow in nature, but will gradually deepen through the evening
hours. Have kept PoPs largely in the chance category until late
afternoon before the depth of moisture availability becomes such
that the isentropic lift/WAA-wing is able to generate a NW to
SE band of SHRA, which will pivot NE, mainly for areas NW of
I-71, during the late afternoon and early evening. Many spots
may remain dry until late evening.
At this juncture, we shift our focus to tonight into the day on
Saturday -- a setup that continues to be rather concerning for
the region. There are several items to break down as we discuss
the expected evolution as we continue to hone in on particular
impacts locally.
As has been mentioned for several days now, the overall track of
this system is a climatologically-favorable track that is
supportive of a severe threat across the OH Vly. A slowly-
deepening sfc low will track from N MO to Lake Michigan by tonight.
Deep lows on this track have a rather long history of being
supportive for severe weather events across the OH Vly. And
although the low will be pulling away/N through MI by the time
the FROPA actually occurs locally mid/late Saturday morning, it
will continue to deepen as it does so. Both deterministic and
ensemble solutions seem to have locked in a deeper system, with
the prospect of a sub-985mb low in MI Saturday morning seeming
very probable. This track and deepening of the sfc low as it
progresses from MO to MI puts the region squarely in a favorable
zone for robust isallobaric and LL mass field response, aiding
in enhanced convergence and large-scale ascent for tonight. And
with this track and a very favorable dynamic and kinematic
environment, traditional thermodynamic evolution, such as
instby, tends to become slightly less important as the mass
transport/response can often be sufficient to produce strongly-
forced vertical ascent amidst an increasingly-frontogenetic
response.
Looking more closely at some of the ingredients... the effective
bulk shear of 50+ kts will be /more/ than supportive of storm
organization likely initially to the W/SW of the ILN FA (more
toward SW IN, W KY) in the form of one or more clusters with
supercellular structure. Ahead and to the N/E of this activity
will be LLJ-induced warm-sector storms, which will develop
quickly and overspread the Tri-State/EC IN around/shortly after
02z. This initial activity looks to be primarily elevated in
nature, with the better LL thermodynamic environment still
hanging back to the west quite a bit. So even though we will be
dealing with some heavy rain and some thunder (and perhaps even
some small hail) between 02z-07z, we do not expect much of a
severe threat during this time frame.
By 07z, we will be likely be seeing the remnants of supercellular
structures, which had developed earlier in SW IN and W KY, finally
make their way closer to the ILN FA, riding a more favorable LL
thermodynamic environment that will be supportive of more sfc-
based activity. Expected to see one or more SW-NE additional linear
convective structures move into SE IN and N KY around/shortly
after 07z, with the /largely/ unidirectional profile and /very/
favorable vertical speed shear still in place (including a H9
LLJ of 45-50kts and H8 LLJ of 60-65+ kts). It continues to be
apparent that there will be at least /some/ cross component of
the LL bulk shear vector to the convective structure
orientation, helping maintain and enhance LL shear and near-sfc
SRH, supporting circulations within any convection that moves
through the ILN FA during the heart of the overnight. Anticipate
that the magnitude of the LL shear (45-50kts) may be sufficient
to overcome the larger angular overlap with the convection
itself, lending itself to the potential for a few tornadoes
within the region. And as for the sfc-based instby... despite
the impressive theta-e advection/LL moisture transport north
into the area ahead of the front (with sfc DPs in the upper 50s
and lower 60s and PWATS 250-300% of seasonal norms), will likely
not arrive until after 07z locally. But once this occurs, the
damaging straight-line wind and tornado threat will begin to
maximize, perhaps in a 6-hr period from 07-13z before the
activity quickly moves E toward S-cntrl OH and NE KY after
daybreak. Synoptic-based and deterministic CAM to depict a
narrow ribbon of several hundred J/kg SBCAPE nosing north into
IN and parts of N KY and W OH after 07z. This narrow ribbon of
slightly more favorable thermodynamics will overlap with an
impressive kinematic environment, suggesting the SLGHT/ENH risks
placed across the local area are /very/ reasonable and well-
warranted. The UH tracks in the various deterministic and
ensemble CAM guidance suggest we will be contending with several
storm clusters with rotating updrafts beyond 07z, especially
across the Tri-State/northern KY/SE IN and EC IN.
One trend that has been particularly concerning in today's hi-
res guidance has been an increasingly-stronger signal for a
heavy rain and flooding threat. With a very moist and strongly-
forced environment, any training convective activity may yield
localized flooding, despite the progressive nature of the system
as a whole. With decent overlap between the steering-layer flow
and the orientation of the individual convective elements
themselves, some training of activity is likely, even with
individual elements moving quickly within the overall evolution.
Have seen a signal toward this training convection/heavy
rain/flood threat become the strongest across the Tri-State area
and especially northern KY, especially with the elevated
convection priming the soils in the 02z-07z time period before
the more significant storm activity arrives a bit later in the
overnight. While confidence is not quite there yet to issue a
Flood Watch, this trend will be monitored closely and we have
added mention in the HWO/official wx briefing for now. An uptick
in messaging may be required later this evening should trends
become more concerning.
The other item, and it is not an insignificant one, will
be the robust synoptic-based winds, especially during the day
on Saturday. With the trend of a stronger system, a Wind
Advisory has been issued for locations near/N of I-70, with
additional expansions possible as we get closer to the event.
In the WAA advection tonight ahead of the FROPA, could very
well see sustained winds of 20-25kts, especially near/N of I-70,
which in-and-of itself would be close to advisory-level
criteria. However, behind the front during the day/afternoon on
Saturday, within the increasingly- well mixed BL environment,
we will see gusts 40+ kts at times for locations further north
where the advisory will be in place. Will see gusts 30-35kts
further south (between I-70 and OH Rvr), with gusts to 30kts
expected south of OH Rvr.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Will see conditions become much quieter and cooler for Saturday
evening and night as high pressure builds into the region and
skies become clearer. Winds subside Saturday evening. Lows dip
into the upper 20s by Sunday morning.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Extended period begins with high pressure building into the Ohio
Valley by Sunday. Temperatures will be slightly above normal.
The ridge axis will be overhead on Monday. With light southwest
flow and plenty of sunshine, high temperatures warm into the low
50s.
The flow becomes persistently out of the south through mid-week as
mid-level ridging builds directly over the Ohio Valley and shortwave
energy ejects up the back side of the ridge from the central Rockies
into western Ontario. Outside of a slight chance of showers
associated with some of this weak energy Tuesday night, dry weather
should continue.
The next cold front approaches the region on Thursday as the ridge
is nudged a bit to the east.
Much above normal temperatures will be the rule in the latter half
of the extended period as afternoon temperatures peak in the low 60s
by Wednesday and Thursday.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A strengthening 70+ knot low level jet will shift east across
the region through daybreak ahead of an approaching strong
cold front. This will allow for showers and thunderstorms to
continue to fill in across the region over the next several
hours. IFR cigs across the area should gradually lift into MVFR
through daybreak but IFR and lower conditions can still be
expected in the stronger showers and thunderstorms.
Pcpn will taper off from the west through mid to late morning
as the cold front moves east through the area. As it does,
winds will become westerly and increase through the day. West
winds of 15 to 25 knots with gusts of 30 to 40 mph will be
possible. In the CAA, MVFR cigs will linger through the
afternoon.
High pressure will build into the region tonight, leading to
clearing skies and decreasing winds.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 4 AM early this morning to 7 PM EST this
evening for OHZ026-034-035-042>046-051-052-056.
KY...None.
IN...None.
&&
SYNOPSIS...KC
NEAR TERM...KC/Hickman
SHORT TERM...KC
LONG TERM...
AVIATION...JGLHazardous weather outlook, Dec 10, 9:06 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
906 PM EST Fri Dec 10 2021
KYZ100-OHZ053>055-063>065-073-074-081-082-088-120200-
Lewis-Clark-Madison-Franklin OH-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-Adams-Pike-Scioto-
906 PM EST Fri Dec 10 2021
This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio, South Central Ohio and West Central Ohio.
.DAY ONE...Tonight.
Showers and thunderstorms are expected tonight. A few strong to
severe storms are likely late tonight, with damaging winds being the
primary threat. A tornado or two cannot be ruled out.
Heavy rainfall is expected with any training thunderstorm activity.
Some localized flooding will be possible in the most persistent
storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong to severe storms are likely early Saturday morning.
Damaging winds will be the primary threat, although an isolated
tornado cannot be ruled out.
Windy conditions are expected on Saturday with gusts of 30 to 40 mph
likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
INZ050-058-059-066-073>075-080-KYZ089>099-OHZ060>062-070>072-077>080-
120200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-
906 PM EST Fri Dec 10 2021
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, South Central Ohio, Southwest
Ohio and West Central Ohio.
.DAY ONE...Tonight.
Showers and thunderstorms are expected tonight. A few strong to
severe storms are likely tonight, with damaging winds being the
primary threat. A tornado or two cannot be ruled out.
Heavy rainfall is expected with any training thunderstorm activity.
Some localized flooding will be possible in the most persistent
storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Windy conditions are expected on Saturday with gusts of 30 to 40 mph
likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ026-034-035-042>046-051-052-056-120200-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Licking-
906 PM EST Fri Dec 10 2021
...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Additionally, showers and thunderstorms are expected tonight. A few
strong to severe storms will be likely late tonight, with damaging
straight-line wind being the primary threat. A tornado or two cannot
be ruled out.
Heavy rainfall is expected with any training thunderstorm activity.
Some localized flooding will be possible in the most persistent
storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A few strong to severe storms may be possible Saturday morning in
central Ohio. Damaging winds will be the primary threat, although an
isolated tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, Dec 11, 2:00 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
200 AM EST Sat Dec 11 2021
OHZ034-110730-
Mercer OH-
200 AM EST Sat Dec 11 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MERCER COUNTY
THROUGH 230 AM EST...
At 200 AM EST, a strong thunderstorm was located near Geneva, moving
east at 45 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Rockford, Wabash,
Mendon, Burkettsville, Montezuma, Chattanooga, Tama, Neptune and
Carthagena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4073 8446 4052 8446 4035 8459 4035 8480
4073 8480
TIME...MOT...LOC 0700Z 265DEG 41KT 4054 8492
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
HatzosSpecial weather statement, Dec 11, 2:25 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
225 AM EST Sat Dec 11 2021
OHZ034-035-043-110800-
Auglaize OH-Shelby OH-Mercer OH-
225 AM EST Sat Dec 11 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN SHELBY,
AUGLAIZE AND MERCER COUNTIES THROUGH 300 AM EST...
At 225 AM EST, strong thunderstorms were located along a line
extending from 7 miles northeast of Celina to Fort Recovery, moving
east at 55 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Minster, St. Henry, Cridersville, Fort Recovery, New Knoxville,
Moulton, Wabash, Chickasaw, Burkettsville, Buckland, Kettlersville,
Montezuma, Tama and Egypt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4066 8422 4066 8414 4038 8427 4035 8445
4035 8480 4059 8480 4068 8445 4069 8422
TIME...MOT...LOC 0725Z 259DEG 49KT 4064 8448 4041 8479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
HatzosLocal storm report, Dec 11, 2:31 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM NON-TSTM WND GST KDAY DAYTON COX APT 39.90N 84.22W
12/11/2021 M48.00 MPH MONTGOMERY OH ASOS
&&
HATZOSLocal storm report, Dec 11, 2:47 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
247 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM NON-TSTM WND GST KI19 XENIA APT 39.69N 83.99W
12/11/2021 M46 MPH GREENE OH AWOS
&&
JEGLocal storm report, Dec 11, 2:58 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 AM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM NON-TSTM WND GST 2 SSE WILMINGTON 39.42N 83.82W
12/11/2021 M48 MPH CLINTON OH OFFICIAL NWS OBS
&&
JEGSpecial weather statement, Dec 11, 2:59 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
259 AM EST Sat Dec 11 2021
OHZ026-035-110830-
Auglaize OH-Hardin OH-
259 AM EST Sat Dec 11 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
AUGLAIZE AND HARDIN COUNTIES THROUGH 330 AM EST...
At 259 AM EST, a strong thunderstorm was located near Alger, moving
east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Waynesfield, Blanchard,
Mcguffey, Uniopolis, Patterson, Dola, Grant, Silver Creek, Jumbo,
Huntersville, Pfeiffer, Walton, Hepburn, Mentzer and State Route 195
at State Route 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
4069 8342 4058 8342 4056 8415 4066 8412
4064 8411 4065 8388 4082 8388
TIME...MOT...LOC 0759Z 261DEG 48KT 4070 8396
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Hatzos